Alert archive / Pennsylvania / Areal Flood Warnings in 2018
Areal Flood Warning 2, NWS Cleveland, OH
NWS Cleveland, OH issued this areal flood warning at Jan 12, 2018, 12:34 PM EST for Crawford County, Erie County, Pennsylvania. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2018, 12:34 PM EST (17:34 UTC)
- Expired
- Jan 12, 2018, 9:30 PM EST
- In force
- 9 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, PA, Erie County, PA
The radar
The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Jan 12, 10:50 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jan 12, 10:50 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1050 AM EST Fri Jan 12 2018
.SYNOPSIS...
A cold front over western Ohio will race east across the region
today. Low pressure along the front will move from the Tennessee
Valley early today to New England by Saturday. High pressure
will build east across the Great Lakes region Saturday through
Sunday. An Alberta clipper will track southeast through the
region Monday and Monday night.
&&
.NEAR TERM /THROUGH SATURDAY/...
At 10 AM the cold front extended from near Ravenna to Akron and
southwest to Newark. Temperatures drop abruptly behind the front
by 10 or more degrees the first hour followed by a more gradual
drop. Precipitation has transitioned in the Toledo area to a mix
and is starting to turn to snow as we continue to cool aloft.
The transitional window was fairly short lived for Toledo and
Findlay but is expected to take longer across northeast Ohio
this afternoon where we could see 2-3 hours of freezing
rain/sleet before turning to snow. An unknown in this scenario
is how long it takes for roads to become slick as pavement
temperatures warmed considerably yesterday and overnight and
will take some time to cool today. Cooling and impacts will
likely accelerate this evening with the loss of any daytime
heating. The change over to sleet will still create slick
conditions if an icy slush falls at a high enough rate.
Correlation coefficient product is proving helpful this morning
in analyzing precip type and transition across the area. Will
monitor trends for any need to adjust ice and snow accumulations
this afternoon.
Previous discussion...No changes to any of the headlines this
morning. Much of the area is currently seeing a lull in the
precip but more rain is starting to develop and should impact
the area this morning. Other than Crawford County PA additional
QPF amounts through 18z should be under a quarter of an inch.
The surface cold front has crossed into western Ohio and should
be to the I-75 corridor in a couple of hours. The front will
reach the I-71 corridor by 13z and will be east of the area by
midday. Looking at temps upstream it has been taking about 4
hours for temps to drop below freezing behind the front. That
means freezing rain will become likely in the Toledo area by mid
morning and along I-71 by early afternoon. Looking at forecast
soundings do not think the freezing rain will last more than a
couple of hours as temps aloft really cool off fast. Expect to
see more sleet than freezing rain. The sleet could last for a
few hours before transitioning to snow. All of this should take
place this afternoon with the entire area expected to see snow
by 00z Saturday. The short duration of the freezing rain should
lead to ice accums of a tenth of an inch or less most areas. The
sleet could hold snow totals down if it persists for more than
a few hours. Have gone ahead and kept snow accums close to what
was previously forecast. Biggest accums will be close to the
OH/PA where up to 8 inches could fall. Accums will drop off
quickly west of I-71. The snow is also expected to wind down
quickly overnight. The west half of the area should be about
done by 06z and there won't be much if any snow left at 12z. The
threat for lake effect looks marginal at best given the dry
airmass and northerly flow. Have really trimmed back precip
coverage and percentages for Saturday and not really expecting
much additional accumulation. Winds will pick up this afternoon
and evening with gusts to 30 mph possible most areas overnight.
Have gone ahead and added a mention of blowing snow.
Temps are tricky today with highs likely occurring at 12z. Will
see falling temps all day. Guidance temps seem reasonable for
tonight and Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Broad upper level troughiness will persist across the forecast area
through this forecast period. Yet another upper level low pressure
system will dive south into the the central United States by Monday
evening. This will bring a resurgence of the cold arctic air to the
forecast area.
Surface high pressure will build southeast across the Great Lakes
Saturday and be over the Ohio Valley by Sunday morning. Another
wave of low pressure just ahead of the upper level low pressure
system will dive southeast in the wake of the high pressure into the
Great Lakes region. This storm system will bring with it another
round of synoptic and perhaps lake enhanced snow to the forecast
area by Monday into Monday night. Will go with likely POPs across
the area with this snow and we will likely see accumulating snow
with this storm system.
Unfortunately, with the deep diving upper level polar jet stream
will come the reinforcing arctic air mass that will put the area
back into the deep freeze once again. Low temperatures Saturday
night will fall back into the single digits and will struggle to get
out of the teens on Sunday. Although, some return southwesterly
flow will push temperatures to around 20 in the western portions of
the forecast area for highs Sunday. Overnight lows Sunday night
will be in the single digits, perhaps below zero in the east, and
around 10 degrees in the west. As low dives southeast into the area
a slight push of warmer air will take place Monday night but will
quickly be followed by another round of cold air.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
Deep digging upper level positively tilted trough will elongate and
gradually shift east through this forecast period as amplifying
ridge pushing into the western United States moves east toward the
area. The upper level ridge will build east over the forecast area
by mid week and will aid in pushing the arctic air mass east and out
of the area. Surface low pressure will begin to shift east to the
east coast on Tuesday and take the residual snow with it. Surface
high pressure begins to build over the forecast area and a return
southerly flow will begin to take shape and see temperatures begin
to recover. Temperatures will climb back into the lower to middle
20s by Thursday for highs after early morning lows each day in the
single digits.
&&
.AVIATION /12Z Friday THROUGH Tuesday/...
The front is thru TOL and FDY and will reach CLE and MFD
shortly. Rain has begun to spread back across the area ahead of
the front. Still expecting a 4 hour wait behind the fropa
before it gets cold enough for mixed precip. A period of
freezing rain is expected the entire area before a change to
sleet and then snow occurs. These transitions will take till
after dark to occur at the eastern end of the area. By that time
the precip will be winding down in the west. Persistent IFR
conditions will develop all areas the next few hours. LIFR
weather is expected later in the day and tonight once the snow
starts. The other story is the winds. The flow will become NW
right behind the front and then NNW or N a couple of hours after
that. Winds will become gusty and will go with 30 kts for a few
hours this evening. By the end of the taf period most of the
snow should be gone.
OUTLOOK...Non-VFR expected Saturday...mainly in the east.
&&
.MARINE...
Winds will begin to increase today out of the north as an arctic
cold front pushes east across the lake. Winds will gradually
diminish Saturday into Saturday night. Winds will be light through
Sunday with a slight increase by Monday out of the south. Otherwise,
no real strong storm systems expected to affect the lake through
this forecast period. Keep in mind there is the potential for
shifting ice floes from just east of the islands into the open areas
of the central and eastern basins of the lake as winds shift through
the forecast period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Saturday morning for OHZ012>014-022-023-
032-033-089.
Winter Storm Warning until 10 AM EST Saturday for OHZ011>014-
020>023-031>033-038-089.
Winter Weather Advisory until 4 AM EST Saturday for OHZ009-010-
019-028>030-036-037-047.
Winter Weather Advisory until 7 PM EST this evening for OHZ003-
006>008-017-018-027.
PA...Flood Watch through Saturday morning for PAZ001>003.
Winter Storm Warning until 10 AM EST Saturday for PAZ001>003.
MARINE...None.
&&
SYNOPSIS...Kubina
NEAR TERM...KEC/Kubina
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Kubina
MARINE...LombardyHazardous weather outlook, Jan 12, 3:46 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 346 AM EST Fri Jan 12 2018 OHZ009-010-019-028>030-036-037-047-130900- Erie-Lorain-Huron-Crawford-Richland-Ashland-Marion-Morrow-Knox- 346 AM EST Fri Jan 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST SATURDAY... This Hazardous Weather Outlook is for north central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>008-017-018-027-130900- Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot- 346 AM EST Fri Jan 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ012>014-022-023-032-033-089-PAZ001>003-130900- Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Stark-Mahoning- Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 346 AM EST Fri Jan 12 2018 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011-020-021-031-038-130900- Cuyahoga-Medina-Summit-Wayne-Holmes- 346 AM EST Fri Jan 12 2018 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-130900- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 346 AM EST Fri Jan 12 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 12, 8:07 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
807 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM FLOOD MEADVILLE 41.65N 80.15W
01/12/2018 CRAWFORD PA EMERGENCY MNGR
FLOODING ALONG LINCOLN AND COLUMBIA AVENUES BETWEEN
ROGERS FERRY AND RACE STREET. MEAD AVENUE AND
BICENTENNIAL PARK FLOODED. FRENCH CREEK PARKWAY AND U.S.
322 IMPACTED ON THE SOUTH SIDE OF TOWN. HALF A DOZEN
BUSINESSES EVACUATED.
&&
SJAMISONLocal storm report, Jan 12, 8:17 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
817 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD SPARTANSBURG 41.82N 79.68W
01/11/2018 CRAWFORD PA 911 CALL CENTER
SPARTA STREET FROM GARLAND STREET IN CENTERVILLE BOROUGH
TO STATE ROUTE 77 IN SPARTANSBURG FLOODED
1100 PM FLOOD TOWNVILLE 41.68N 79.88W
01/11/2018 CRAWFORD PA 911 CALL CENTER
MYSTIC PARK ROAD FROM FREEMONT STREET IN STEUBEN TOWNSHIP
TO MAIN STREET IN HYDENTOWN BOROUGH FLOODED
&&
SJAMISONLocal storm report, Jan 12, 9:59 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
959 AM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLOOD MILAN 41.29N 82.60W
01/12/2018 ERIE OH EMERGENCY MNGR
ICE JAM IN FRANKLIN FLATS. WATER BACKING UP TO, BUT NOT
OVER, RT 250. ICE 8 INCHES THICK.
0959 AM FLOOD ROCKY RIVER 41.47N 81.85W
01/12/2018 CUYAHOGA OH FIRE DEPT/RESCUE
ICE JAM ON THE ROCKY RIVER AT CLIFTON ROAD BRIDGE IN
ROCKY RIVER. ICE JAM EXTENDS TO THE MARINA. WATER COMING
OUT OF BANKS.
&&
SJAMISONThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:53 AM EST | River Flood Warning | CLE | Lake | 42 hr |
| Jan 12, 9:16 AM EST | Areal Flood Warning | CLE | Erie | 24 hr |
| Jan 12, 9:59 AM EST | Areal Flood Advisory | CLE | Cuyahoga | 12 hr |
| Jan 12, 1:06 PM EST | Areal Flood Advisory | CLE | Seneca, Wyandot | 24 hr |
| Jan 12, 3:35 PM EST | Areal Flood Warning | CLE | Erie, Lorain | 24 hr |
| Jan 12, 2:53 AM EST | River Flood Warning | CLE | Crawford | 4 days |
Nearby
Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.